I hadn't revealed my condition publicly so I didn't comment. However I swiftly clicked the like button, once a brave soul intimated that perhaps, the woman hadn't bleached her skin. Perhaps, the woman had undergone chemo which has the propensity to turn one's hands and/or nail beds much darker than one's original pigmentation.
|My outgrowing dark nail bed|
This is not a side effect (American Cancer Society, side effects) for everyone. And for many who experience this side effect of chemo, afterwards, the original skin and nail pigmentation returns. For others, not so much. Forever etched upon their skin is a reminder of the toxic substance poured into you to destroy the bad and the good. And while this may seem a mild cosmetic flaw, it can be as detrimental as the many other side effects especially if everlasting.
Immediately following my first cycle of Taxotere my hair fell out (it was predicted to take at least two rounds) and my finger and toe nails began their transformation. The overcast of my nail beds began at the bottom and crawled its way toward the quick. In weeks, my nail beds were fully covered and my favorite cotton candy pink polish was a thing of the past--temporarily. Breezy summer colors gave way to dark, brooding even angry shades to counter their ally.
Dawn was upon me. I was Blessed, my skin didn't turn. I could see the natural tint of blood flowing through my veins, there to nourish my howling nail beds. I couldn't go back to Cotton Candy as of yet, Bikini So Teeny (Essie, ranked #1 in quality and coverage) was too tiny. I opted for Madison Ave-hue (Essie), enough pink to cover yet enough pink that it fell just below the line of rose or magenta.
The first coat provided a sentiment of "cool". For this polish had already lifted my spirit by masking my deformity. The second and top coats sealed my glee and I went on to perform the task of every day life.
However, as life trudges on, other coats needed to be applied. No problem, I started carrying my color in my purse. While Dawn was still brightening at the nail bed, overcast became angrier at the quick. And no matter how many coats were applied, just underneath where the quick meets your flesh one could see the darkness. My nails, my fingers looked dirty.
Although I just soaped and rinsed my hands in water metered just below scalding in front of my friend; I watched her cringe. As I lifted the spoon to dig out some potato salad onto her paper plate, she turned away. "My hands are not dirty, the discoloration is from the chemo..." I defended. She tried to "play off" her discomfort by repeating the word No in twelve different inflections. However, I could tell that she was thinking what I'd verbalized and that she still wasn't comforted. The potato salad remained on her plate uneaten.
I had to let my friend be with her own discomfort. The lesson was really for me. Walk a mile in someone else's shoes before judging the situation and the circumstances surrounding a current situation. You just never know...
Consult your Oncologist for remedies concerning hyperpigmentation issues caused by Chemo. American Cancer Society and Susan G. Komen also offer solutions to help combat the many side effects of chemo.